What's new this month in BMJ JournalsBMJ 2006; 333 doi: https://doi.org/10.1136/bmj.333.7568.591 (Published 14 September 2006) Cite this as: BMJ 2006;333:591
- Harvey Marcovitch ([email protected]), syndication editor
High dose inhaled steroid may cause adrenal insufficiency in children
Actual and potential adrenal insufficiency has been found in many children taking > 500 µg daily of inhaled fluticasone propionate for asthma. After a death from adrenal insufficiency and the near death of a sibling (the “index case”), investigators in Glasgow recalled 422 children registered as taking the preparation. Two hundred and eighty five of the children were taking more than the licensed recommendation of 400 µg daily (for ages 4-16). A tetracosactide (Synacthen) test on 194 of the children taking 500 µg or more showed a flat response in six (all of whom were taking 1000 µg or more) and impairment in 82 (40%). The index child and one other child had been symptomatic.
The authors recommend that all children taking doses of fluticasone propionate above the recommended level should have their adrenal function monitored; should carry a steroid card; …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial